Immunotherapy Potential in Locally Advanced CSCC - Episode 3
Michael R. Migden, MD:From all indications, without having any imaging data, this patient appears to have locally advanced contiguous disease. It’s been my experience in the patients who I had in the phase II pivotal registration study that the vast majority of patients with locally advanced disease have significant response. Some of them had complete responses that were durable. My anticipation is that within a few infusions, the patient would have symptoms decrease. That would be decreased pain. And then, with more infusions, you clinically see an improvement in the lesion in terms of a smaller diameter, potentially filling in of erosion, and these visual improvements.
Immune-related adverse events in patients taking systemic anti-PD-1 [anti-programmed cell death protein 1] therapy are most commonly found either to be of the thyroidhaving a thyroiditis and some hypothyroidism as a result—or GI [gastrointestinal] consequences. Some people get a mild GI adverse event, such as some upset stomach or some diarrhea. There are some people who have reports of fatigue from time to time. When they’re not overly active and bouncing off the wall, they can feel fatigued. Those are the more common ones. A rash that’s low-grade, a nonblistering rash, is another one that I’ve seen in multiple patients. Some of them just are self-limited, and they resolve on their own. For some of them, we intervene with either topical or systemic lower dose steroids. But for the most part, we are talking about lower-grade adverse events.
I have had some patients with higher-grade adverse events, including immune-related bullous pemphigoid, where the patient had a large number of bullae, for which we started the patient on a systemic steroid dose and tapered slowly as the skin improved. Those are the types of adverse events that are the more common ones. Any organ or tissue can be involved. Usually, the diagnosis ends in ‘itis’, but not always. You can think of them as an inflammation of basically any part of the body. Those are, other than the ones that weren’t discussed, the less common immune-related adverse events.
To manage immune-related adverse events, it’s important that the patient be seen early. That’s why I stress repeatedly with patients that if they have something that doesn’t seem righta new cough, a new diarrhea, or any other symptom that seems out of the ordinary—they should seek evaluation immediately. Often, that’s in the form of an emergency room. I recommend they go to a true emergency room at a hospital, not a standalone “instacare,” where the facilities are better in terms of getting imaging and rapid results from laboratories.
Once that has been done, a diagnosis needs to be given. Depending on the patient’s complaint, their symptoms, and the imaging and laboratory results, diagnosis can be given. If it appears to be an inflammatory process, the presumption is that it’s an immune-related adverse event; depending on the grade or the severity of it, an amount of steroid can be administered. The earlier that a steroid is administered, the better the chance that the patient will have resolution of their symptoms.
In the lower-grade events, such as grade 1 or grade 2, you can temporarily withhold treatment. Or with grade 1, you can even just continue patients on therapy with supportive care because it’s so mild. For grade 2 events, you can temporarily withhold treatment and then restart as their symptoms and laboratories improve. Then it’s a decision of what dosage range of prednisone or equivalent to give, either the 0.5-1 mg/kg per day or the 1-2 mg/kg per day. Once the organ system or tissue is identified, get a specialist for that part of their care engaged and managing the patient. This is how I approach immune-related adverse events.
Transcript edited for clarity.
A 69-Year-Old Man With Advanced CSCC